Alert archive / Montana / Snow Squall Warnings in 2022
Snow Squall Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Feb 1, 2022, 4:58 PM MST for Flathead County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 1, 2022, 4:58 PM MST (23:58 UTC)
- Expired
- Feb 1, 2022, 5:45 PM MST
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 12.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WWUS55 KMSO 012358
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
458 PM MST Tue Feb 1 2022
MTC029-020045-
/O.NEW.KMSO.SQ.W.0004.220201T2358Z-220202T0045Z/
Flathead MT-
458 PM MST Tue Feb 1 2022
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Central Flathead County in northwestern Montana...
* Until 545 PM MST.
* At 457 PM MST, a dangerous area of intense snow was located 7 miles
east of Evergreen, moving east at 30 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 40 mph.
SOURCE...Trained Spotters and Radar indicated.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, West Glacier, Martin
City, Coram, Creston, Hungry Horse and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4824 11452 4845 11441 4852 11386 4810 11392
TIME...MOT...LOC 2357Z 280DEG 25KT 4823 11410
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 1, 2:49 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 1, 2:49 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MST Tue Feb 1 2022
.DISCUSSION...The arctic cold front pushed through Essex on US
Highway 2 and across eastern portions of the Glacier National
Park as of 100pm MST this afternoon. The arctic boundary will
push into the Flathead and Mission Valleys and through the
Potomac/Seeley Lake areas during the evening commute (3-6 pm). The
front will then track south and west of the I-90 corridor between
9 pm and midnight. A brief period of intense snow and strong
east- northeast winds will create difficult travel conditions as
the front passes. Widespread winter driving conditions are
expected as wet roads quickly freeze up as temperatures fall into
the teens and single digits. Snow Squall Warnings may be issued if
a line of intense snow and strong winds materialize on the
leading edge of the arctic front.
Ahead of the arctic frontal boundary, widespread snow showers
will continue across western Montana and in the Clearwater
Mountains. A cold and unstable northwesterly flow has allowed for
snowfall rates to reach 1 inch per hour at times.
Wind chill advisories have been issued across the West Glacier
region and in the Flathead and Mission valleys tonight into
Wednesday morning. Wind Chill values as low as 30 below as
expected as temperatures fall below zero and gusty northeast winds
continue overnight.
Wednesday snow showers will exit the region around noon. The
arctic air will gradually move east of the region as high pressure
builds over the Pacific Northwest and Eastern Pacific. This leaves
the Northern Rockies under a general north-northwest flow pattern.
A weak short wave will move through this flow Thursday resulting
in some snow showers over central Idaho and parts of
northwest/west central Montana. The main impact from snow will be
a couple of inches of snow over Lookout/Lolo pass.
Friday the ridge builds a little more over the region. Warmer
temperatures with a mix of sun and clouds will occur over the
region. However late Friday afternoon another short wave with a
little more energy or punch to it will move in from British
Columbia into Northwest Montana. This weather system will move
through the entire Northern Rockies Friday evening through
Saturday morning. Several inches of snow are expected over Lolo,
Lookout and Marias passes, making travel difficult.
Cold and unstable air behind this front will continue to trigger
scattered snow showers through Saturday afternoon.
Sunday and Monday dry weather will return to the region as a
ridge builds over the region. Inversions that set up will bring
fog to area valleys.
Model ensembles are pretty consistent building a strong ridge
over much of the western U.S. for the middle to end of next week.
This scenario will lead toward an extended period of strong
inversions, something favorable for valley fog and deteriorating
air quality.
&&
.AVIATION...Snow showers will impact all terminals through
02/0600z. Some showers may be strong and produce a quick inch or
two of snow. Expect quick lowering visibilities and ceilings as
snow showers pass through the region. Arctic air will move over
the Continental divide and bring gusty northeast winds to KGPI
resulting in blowing snow between 01/0300z and 01/1200z. This
weather system and scattered snow showers will linger over KMSO
and KBTM through 01/1400z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 3 AM MST Wednesday
Missoula/Bitterroot Valleys.
Winter Weather Advisory until 3 AM MST Wednesday
Flathead/Mission Valleys.
Wind Chill Advisory from 11 PM this evening to 11 AM MST
Wednesday Flathead/Mission Valleys.
Winter Weather Advisory until 3 AM MST Wednesday West Glacier
Region.
Wind Chill Advisory from 8 PM this evening to 11 AM MST
Wednesday West Glacier Region.
Winter Weather Advisory until 3 AM MST Wednesday
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 3 AM MST Wednesday Potomac/Seeley
Lake Region.
Winter Weather Advisory until 3 AM MST Wednesday Butte/Blackfoot
Region.
Winter Weather Advisory until 3 AM MST Wednesday Lower Clark
Fork Region.
ID...Winter Weather Advisory until 2 AM PST Wednesday Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
Winter Weather Advisory until 2 AM PST Wednesday Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 5:58 PM MST | Special Weather Statement | MSO | Missoula | 47 min |
| Jan 31, 7:55 PM MST | Special Weather Statement | MSO | Missoula | 50 min |
| Feb 1, 6:05 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more | 21 hr |
| Feb 1, 10:21 AM MST | Wind Chill Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more | 26 hr |
Nearby
Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.